Specialized Paramedicine

Salicylate toxicity

So when we think about a salicylate in medicine what is the first thing that comes to mind? Most of us would probably spring back with acetylsalicylic acid, ASA. Aspirin is a common source of salicylates, but there are so many products available on the market that are unsuspecting.asa-tox

A list from salicylatesensitivity.com includes:

  • Acne products
  • Alka Seltzer
  • Breath savers
  • Herbal remedies
  • Lipsticks and Lip glosses
  • Lotions
  • Lozenges
  • Mouthwash
  • Muscle pain creams
  • Pain relievers
  • Pepto-Bismol

 

And the list goes on. While someone may ingest large quantities of one or more of these products with the intent of ending their life, and thus present with acute toxicity, we must also consider the chronic use of any of the above products, perhaps in combination, by the unsuspecting consumer. One such presentation discussed by a mentor is the case of the marathon runner who applies large amounts of topical Ben-gay cream to the legs as a proactive approach to leg pain and cramping, who ends the race hyperventilating, hyperthermic, and in convulsions–not unlike someone who has just, perhaps, run a marathon.

Salycilate toxicity manifests in three distinct phases. Waseem, et al discuss in Medscape:

Phase 1 of the toxicity is characterized by hyperventilation resulting from direct respiratory center stimulation, leading to respiratory alkalosis and compensatory alkaluria. Potassium and sodium bicarbonate are excreted in the urine. This phase may last as long as 12 hours.

In phase 2, paradoxic aciduria in the presence of continued respiratory alkalosis occurs when sufficient potassium has been lost from the kidneys. This phase may begin within hours and may last 12-24 hours.

Phase 3 includes dehydration, hypokalemia, and progressive metabolic acidosis. This phase may begin 4-6 hours after ingestion in a young infant or 24 hours or more after ingestion in an adolescent or adult.

Nausea, vomiting, diaphoresis, and tinnitus are the earliest signs and symptoms of salicylate toxicity. Other early symptoms and signs are vertigo, hyperventilation, tachycardia, and hyperactivity. As toxicity progresses, agitation, delirium, hallucinations, convulsions, lethargy, and stupor may occur. Hyperthermia is an indication of severe toxicity, especially in young children.

Prehospital providers are most likely to encounter patients in phase one, but the suicidal patient may delay seeking care until later phases of the disease process. Interfacility transport may of course occur at any point along the continuum.

One of the primary mechanisms of harm in salicylate toxicity–and it shares this property with several other toxins–is the “uncoupling” of oxidative phosphorylation (OxPHos). See Shock for the Tox Medic for a discussion of OxPHos. Salicylate effectively halts this process by acting as a uncoupling agent, allowing hydrogen (H+) to  travel freely across the inner membarne of the mitochondria.  OxPhos relies on this membrane to hold hydrogen ions above the transport chain, where they accumulate until they are moved back into the inner membrane space by ATP synthase in the final step of ATP production. Salicylates in toxic levels essentially make the membrane permeable to H+, allowing it to diffuse across the membrane following its concentration gradient. This disrupts ATP production due to a lack of H+ to “fuel” ATP synthase. More simply, “Uncouplers block oxidative phosphorylation by dissipating the H+ electrochemical gradient.”

Furthermore once the patient is toxic the salicylate interferes with carbohydrate and lipid metabolism. Without the effective functioning of OxPHos, sufficient ATP will not be converted from the ADP. The overabundance of H+ that is leaked into the cell throws off the balance of the cell’s pH (remember, literally, “per hydrogen.”), creating an intracellular acidosis. This results in a shift H+, potassium, chloride and other electrolytes to counter the alteration in pH, and ultimately a systemic acidosis. Further complications include hypovolemia, tachypnea, and pulmonary edema.

So the mechanism for metabolic acidosis is not salicylate directly, but is “due to increased production of endogenous acids rather than the salicylate itself.”

Definitive treatment of severe acute toxicity is by hemodialysis. Other less definitive options include supportive care, administration of activated charcoal, aggressive airway protection, and ventilatory support. If intubation and mechanical ventilation are unavoidable, hyperventilation must be maintained as a compensatory mechanism for metabolic acidosis (see below).

Dr. Leon Gussow recently released an article on the finer points of salicylate toxicity management. The article discusses eight points for treatment. While some are applicable only within the hospital, several of these points can be applied to the prehospital or interfacility transport arena.

  1. Watch the units. So the therapeutic level for salicylates is 15-30 mg/dl. If the labs come back in mg/L you (or a sending provider) may find yourself overly concerned for the therapeutic or subtherapeutic pt.
  2. Do not count on only the anion gap to screen for possible salicylate toxicity. Salicylate toxicity can throw off serum chloride resulting in an acceptable or normal anion gap.
  3. Correct hypovolemia (may be severe). Common findings for a toxic patient is volume depletion. At time of presentation an adult male can be down 4-6 liters. Hyperventilation and hyperthermia play a large part in the loss of fluid.
  4. Check levels frequently
  5. Decreasing salicylate levels are not necessarily reassuring.  Levels measured in the central nervous system are the best predicting factor in projected outcome.
  6. The major goal of administering bicarbonate is to avoid acidemia, even more than alkalinizing the urine.  In this case a slightly alkemic blood pH will limit the CNS concentration, which aids in survivability.  Dr. Curry recommends keeping an arterial pH of 7.4-7.5 to limit increase in volume distribution.
  7. Consider the benefits and the risks of using multi-dose activated charcoal.  This sticks as a consideration because although there are trials that have patient reported improvements, there is little to no data that clinically backs this practice.
  8. Intubation of a patient with severe salicylate toxicity is an extremely high risk procedure.   So this brings back the idea that helping the patient stay alive may be killing him. If your patient is so sick that he needs to be intubated his natural response will be to blow off CO2 to avoid severe acidosis.  If the response is taken away via paralysis, we must ensure to restore the compensatory mechanism with a higher minute volume. Aim to keep CO2 levels at pre-intubation levels, as measured by either ABG or ETCO2.

There’s another discussion of Dr. Gussow’s article at the Poison review. And on the subject of TPR and ASA

If you’ve seen salycilate toxicity in the field or in the transport environment, tell us about it via the comments!

Advertisements

Tagged as: , , , , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: